Texas, 2007Flooding and Hail in Texas, May 8, 2007
May 8, 2007 · NWS LUB · 7 events in 6 counties and zones
A complex of strong thunderstorms rolled across the South Plains region of west Texas during the overnight hours of the 7th and early morning hours of the 8th. One storm within the complex became severe, and produced large hail over Childress.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong thunderstorms rolled across the South Plains region of west Texas during the overnight hours of the 7th and early morning hours of the 8th. One storm within the complex became severe, and produced large hail over Childress. |With a powerful upper level storm system still located over the desert southwest, additional convective complexes moved eastward out of New Mexico during the daytime hours on the 8th. By the time rainfall ended over the South Plains, some areas had received in excess of three and a half inches of rain. |Reports of gradually rising waters that inundated roadways were common. A few motorists disabled their vehicles by driving into standing water, especially in construction zones, underpasses and in otherwise flood prone city streets. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 7:52 PM CST, 6 hours 48 minutes earlier.
Area forecast discussion, May 7, 7:52 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT MON MAY 7 2007
.UPDATE...
HAVE UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH
NUMBER 256...VALID UNTIL 400 AM CDT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 49 64 52 71 52 / 40 60 30 30 20
TULIA 54 67 53 69 50 / 50 70 40 30 30
PLAINVIEW 54 67 53 69 53 / 60 70 40 40 30
LEVELLAND 53 67 52 71 55 / 60 70 50 40 20
LUBBOCK 55 67 58 72 56 / 70 70 50 40 20
BROWNFIELD 54 69 55 73 54 / 70 70 50 50 20
CHILDRESS 60 72 59 74 59 / 70 80 40 40 30
SPUR 60 71 59 72 58 / 70 70 50 50 30
ASPERMONT 65 73 62 74 56 / 70 80 50 50 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08
Hazardous weather outlook, May 7, 7:44 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
844 PM CDT MON MAY 7 2007
TXZ021>044-090145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
844 PM CDT MON MAY 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE IN
COVERAGE TONIGHT. THE STRONGEST STORMS WILL HAVE THE POTENTIAL
TO PRODUCE MARGINALLY SEVERE HAIL AND HEAVY RAINFALL CAUSING
LOCALIZED FLASH FLOODING. THE GREATEST THREAT FOR SEVERE HAIL AND
FOR HEAVY RAINFALL WILL BE SOUTH AND EAST OF A BROWNFIELD TO
LUBBOCK TO SILVERTON LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POSSIBILITY OF WIDESPREAD MODERATE TO HEAVY RAINFALL MAY
PRESENT A THREAT OF LOCALIZED FLASH FLOODING TUESDAY.
ALSO...A SLIGHT RISK OF LOCALLY SEVERE THUNDERSTORMS WILL PERSIST
OVER THE SOUTHERN ROLLING PLAINS TUESDAY...AND POSSIBLY AREA WIDE
ON WEDNESDAY. SOME UNCERTAINTY REMAINS WITH RESPECT TO THE EXACT
TIMING AND LOCATION OF THE SEVERE STORM RISK...SO PLEASE MONITOR
FOR LATER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. IN ADDITION...LAW
ENFORCEMENT OFFICIALS AND EMERGENCY MANAGEMENT AUTHORITIES SHOULD
PREPARE FOR POTENTIAL IMPACTS FROM LOCALIZED HEAVY RAINFALL TONIGHT
THROUGH TUESDAY.
In the hours before
Special weather statement, May 8, 12:03 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
103 AM CDT TUE MAY 8 2007
TXZ030-080630-
FLOYD TX-
103 AM CDT TUE MAY 8 2007
...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...
AT 1259 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING 7 MILES SOUTHWEST OF FLOYDADA...MOVING NORTHEAST AT 15
MPH. THIS STORM MAY PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS
AS IT APPROACHES FLOYDADA AND TEXAS HIGHWAY 207.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 8, 12:31 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
131 AM CDT TUE MAY 8 2007
TXZ031-080700-
MOTLEY TX-
131 AM CDT TUE MAY 8 2007
...STRONG THUNDERSTORM ACROSS MOTLEY COUNTY...
AT 125 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM NEAR FLOMOT...OR ABOUT 12 MILES SOUTHEAST OF
QUITAQUE...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 8, 12:34 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
134 AM CDT TUE MAY 8 2007
TXZ030-080700-
FLOYD TX-
134 AM CDT TUE MAY 8 2007
...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...
AT 130 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM JUST NORTH OF FLOYDADA...MOVING NORTHEAST AT
15 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 8, 1:01 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
201 AM CDT TUE MAY 8 2007
TXZ025-030-031-080730-
HALL TX-MOTLEY TX-FLOYD TX-
201 AM CDT TUE MAY 8 2007
...STRONG THUNDERSTORMS ACROSS FLOYD...MOTLEY AND HALL COUNTIES...
AT 155 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SERIES OF THREE STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF CEDAR
HILL...OR ABOUT 9 MILES NORTHEAST OF FLOYDADA...TO NEAR TURKEY.
THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. BRIEF AND LOCALIZED
TORRENTIAL RAINFALL AND SMALL HAIL WILL BE POSSIBLE.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. IN ADDITION BRIEF BURST OF
RAIN UP TO THREE QUARTERS OF AN INCH MAY OCCUR. WATCH FOR PONDING
ALONG ROADWAYS.
Special weather statement, May 8, 2:22 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 AM CDT TUE MAY 8 2007
TXZ026-080845-
CHILDRESS TX-
322 AM CDT TUE MAY 8 2007
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER CHILDRESS
COUNTY...
AT 316 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM OVER TELL...OR ABOUT 7 MILES WEST OF
CHILDRESS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT
CHILDRESS AND U.S. HIGHWAY 287 BY 345 PM.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Childress
- When
- May 8, 2:40 AM CST
- Where
- Childress County, Childress
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.420, -100.200
|The Childress Fire Department reported nickel size hail in the western portions of the city.
Flood, Childress
- When
- May 8, 3:30 AM CST to 5:30 AM CST
- Where
- Childress County, Childress
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -100.200
|Local officials reported that heavy rainfall caused between one and two feet of water to accumulate and pond in a construction zone at the bottom of the U.S. Highway 83 underpass in Childress. A vehicle became disabled as it tried to navigate through the high water. Rescue crews extracted the occupants from the flooded vehicle. No injuries were reported.
Flood, Yoakum
- When
- May 8, 9:00 AM CST to 5:00 PM CST
- Where
- Yoakum County, Denver City
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.970, -102.850
|Low-lying areas across Denver City were flooded, with water more than curb-deep in most city streets. A vehicle was stalled in high water during the late morning hours. No injuries were reported.
Flood, Lynn
- When
- May 8, 11:00 AM CST to 5:00 PM CST
- Where
- Lynn County, 8 mi W of Tahoka to Tahoka
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.918
Standing water was reported to inundate many roadways, including the intersection of Farm to Market Road 1328 and U.S. Highway 380.
Flood, Hockley
- When
- May 8, 11:00 AM CST to 5:00 PM CST
- Where
- Hockley County, Levelland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -102.370
Law enforcement officials reported that a number of streets in the Levelland vicinity were blockaded due to flood waters. The intersection of Avenue U and West Avenue was reportedly impassable by 13:43 CST. Additional flooding was reported along U.S. Highway 385 and Texas Highway 114.
Flood, Lubbock
- When
- May 8, 12:53 PM CST to 5:00 PM CST
- Where
- Lubbock County, 7 mi SW of Lubbock to Idalou
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.508, -101.936
Persistent and heavy rainfall resulted in flooding across portions of Lubbock. The flooding was characterized by a gradual increase in water level near many playa lakes, in construction zones, and in typically flood prone city streets.|Initial reports at 12:53 CST indicated that water was over the curbs along Elgin Street between 75th and 78th Streets, and also at the intersection of University and 82nd. By 13:34 CST up to two feet of water was reported in many of the city streets in Idalou. At 13:38 CST, local officials blockaded several blocks of Peoria Street due to high water.|Between 14:00 and 14:30 CST reports were received of road closings at Frankford Avenue and 98th Street and Erskine Avenue between the 4800 block and Loop 289.|Water continued to rise across Lubbock, and by 15:04 CST, at least one vehicle stalled in standing water that was up to the doors on 98th Street between Quaker and Slide. Several automobiles were reportedly stalled in heavy flooding at Milwaukee and 34th Street, and also at Avenue U and 50th Street, and the intersection of Erskine and Milwaukee.|No injuries were reported. However, the Lubbock Police Department attributed thirty-one traffic accidents to the weather.
Flood, Crosby
- When
- May 8, 2:04 PM CST to 5:00 PM CST
- Where
- Crosby County, Ralls
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.680, -101.380
|Fire department officials reported that minor flooding resulted in up to eight inches of standing water in many city streets in Ralls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2007$3.3 million · EF1 · 27 events
- High Surf in South Carolina, May 8, 20071 death · 1 event
- Wildfire in Florida, May 8 to 31, 2007$11 million · 2 events
- Wildfire in California, May 8 to 15, 20072 injured · $3.3 million · 2 events
- Flooding in Missouri, May 8 to 22, 2007$139,000 · 11 events
- Flash Flooding and Hail in Texas, May 8, 2007$43,000 · 3 in hail · 28 events
- Tornadoes and Flash Flooding in Texas, May 8, 2007$27,000 · EF1 · 6 events
- Hail and Damaging Wind in Louisiana, May 8, 2007$30,000 · 1.75 in hail · 4 events
- Dust Storm in Arizona, May 8, 20071 injured · $20,000 · 1 event
- Flash Flood in Oklahoma, May 8, 2007$25,000 · 1 event
- Flash Flood in New Mexico, May 8, 2007$25,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, May 8, 20071 injured · $9,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31257, 31258, 31261, 31262, 31263, 31259, 31260.